Doctors say Marijuana can cause nausea and vomiting when smoking large amounts.
Cannabinoid hyperemesis syndrome, also known as CHS, is a disease that's "caused by heavy, long-term use of certain forms of marijuana." Symptoms of CHS include nausea and vomiting and for an "unclear reason" taking hot showers and baths seems to alleviate the pain. An emergency physician in Aurora, Colorado said that patients who suffer from CHS often come to the emergency room three to five times before they're accurately diagnosed.The syndrome was described by Allen and colleagues (2004), and Sontineni and colleagues (2009) who offer simplified clinical diagnostic criteria. A subsequent, larger study reported a case series of 98 subjects with cannabinoid hyperemesis syndrome, confirming the earlier reported findings.
he long-term and short-term effects of cannabis use are associated with behavioural effects leading to a wide variety of effects on the body systems and physiologic states.Sontineni and colleagues in 2009 discussed the cannabinoid hyperemesis syndrome to offer guidelines for the clinical diagnosis.Individual attacks can lead to complications, such as acute kidney injury.Many traditional medications for nausea and vomiting are ineffective. However, treatment with lorazepam or haloperidol has provided relief for some people. Assessing for dehydration due to vomiting and hot showers is important as it can lead to cannabinoid hyperemesis acute renal failure (CHARF), and this is easily treated with IV fluids.[Treatment is otherwise supportive and focuses on stopping cannabis use.
Acute episodes of cannabinoid hyperemesis typically last for 24–48 hours and the problem often resolves with long term stopping of cannabis use. Improvement can take one to three months to occur.Relapses are common, and this is thought to be possibly secondary to a lack of education as many people use or increase their use of cannabis due to their symptoms of nausea and vomiting "In my work, in the emergency room, I see at least one patient a day with the Cannabinoid Hyperemesis Syndrome," Dr. Roneet Lev, the director of operations at Scripps Mercy Hospital, told NBC.Dr. Linda Nguyen, a gastroenterologist at Stanford Health Care, says she encounters about three to four patients a month with CHS. A more apt description of the syndrome, in her opinion, is "cromiting."
It is not yet clear what causes CHS, though two theories prevail, according to Nguyen. Either marijuana slows the emptying of the stomach and, therefore, causes nausea and vomiting; or, more likely, cannabis accumulates in the brain and affects its thermoregulatory centers.Common treatments for CHS include the administering of intravenous fluids, anti-nausea drugs and capsaicin cream.